Alert archive / North Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 2, 2016, 1:45 PM EDT for Wilkes County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2016, 1:45 PM EDT (17:45 UTC)
- Expired
- Aug 2, 2016, 2:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 136 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 506 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
065
WWUS81 KRNK 021745
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT TUE AUG 2 2016
NCZ019-021830-
WILKES-
145 PM EDT TUE AUG 2 2016
...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHERN
WILKES COUNTY...
AT 144 PM EDT...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN EXTENDED
FROM NEAR NORTH WILKESBORO...THROUGH BOOMER...TO ELKVILLE. THE
STORMS WERE NEARLY STATIONARY.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
WILKESBORO...
BOOMER...
MORAVIAN FALLS...
AND WILKESBORO RESERVOIR.
TORRENTIAL RAINFALL MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 3602 8135 3604 8140 3605 8139 3607 8141
3607 8144 3609 8146 3620 8108 3607 8088
3606 8088 3605 8090 3606 8098 3603 8107
3604 8111 3604 8114 3603 8116 3604 8119
3603 8124 3600 8132
TIME...MOT...LOC 1744Z 310DEG 3KT 3614 8107 3604 8120 3607 8138
$$
MBSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 9:47 AM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 2, 9:47 AM EDT, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 947 AM EDT Tue Aug 2 2016 .SYNOPSIS... A weak front boundary near the Virginia/North Carolina border will drift very slowly south through Wednesday as weak high pressure builds southwest from New England into the region. Meanwhile, a series of upper-level disturbances will track southeastward across the region. A new cold front will approach from the northwest by the weekend. The combination of these weather features will result in a continued unsettled weather pattern across the region with scattered to numerous showers and some thunderstorms. && .NEAR TERM /THROUGH TONIGHT/... As of 945 AM EDT Tuesday... Surface convergence along the broad and diffuse boundary stretched across the area this morning shows up well in streamline analysis, the morning sounding from RNK shows very deep moisture, and water vapor imagery supports weak short waves moving into the region on northwest flow aloft. All of these ingredients will bring a good chance of showers to the Appalachians and central mid Atlantic region today. While there is sufficient instability for thunder, believe the deep layer moisture will favor warm rain processes and act to suppress thunder just a bit. In anticipation of increased cloud cover believe highs today will be a tad lower than previous days. Previous AFD... A weak nearly stationary front remained near the North Carolina/Virginia border this morning. Evening showers and thunderstorms lingered in the vicinity of this front, initiating off the higher terrain of the Blue Ridge Monday evening, then dissipating downstream across the Piedmont. Meanwhile, a remnant MCS/MCV was moving into the southwest part of the region from eastern KY. This later feature will be the main focus for weather across the region today as it tracks east to east-southeast near the stalled frontal boundary. Would expect scattered to numerous showers and thunderstorms, especially later this morning into the afternoon with diurnal heating, as a result of this feature, the proximity of the stalled boundary/weak baroclinic zone, and continued high moisture contents. PWATS remain in the 1.5 to 2.0 inch range. How strong the thunderstorms are today/tonight is in question thanks to abundant mid/high cloud cover which will act to limit instability along with more morning showers than a typical diurnal pattern. SPC does not currently have any part of the CWA outlooked for severe today/tonight, which I tend to agree with given the meager instability advertised by most models today and the points noted above. A greater concern may be heavy rainfall, especially along the east flanks of the Blue Ridge. Some parts of the Blue Ridge across Floyd into Patrick have already seen up to 2 inches of rain during the past 24 hours and this area is primed for more. WPC has outlooked this area for a marginal risk of excessive rainfall for Day2 (Wednesday) when a better easterly flow becomes established. Overnight into Wednesday morning, a hybrid wedge pattern becomes apparent as weak high pressure drifts off the northern Mid- Atlantic coast. This will likely result in persistent showers/light rain southern areas and light rain/sprinkles/perhaps even drizzle further north by Wednesday morning. Temperatures today should be cooler than Monday and most recent days for that matter with clouds and more widespread precipitation as well as earlier in the day. Look for highs mostly in the 80s, with 70s mountains and near 90 Piedmont. It will remain muggy overnight with lows mostly in the mid 60s to lower 70s. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... As of 300 AM EDT Tuesday... Models continue to advertise a weak wedge centered over the Mid Atlantic south into North Carolina through the remainder of the week. Models were initially mostly dry with this wedge except across the North Carolina High Country. 00Z models are now coming in wetter for the entire forecast area, therefore increase PoPs through the period. With an upper level trough across the southern Ohio and Tennessee Valleys and an 850 mb reflection draped over the southern Appalachains, precipitation will be showers rather than the typical stratiform rain. Models also look to be suffering from convective feedback, therefore kept rainfall amounts lower than the guidance. Showers will not be ongoing through the entire period. When there is a break, we added in patchy drizzle to locations with an easterly or southeasterly upslope flow. In any case, if it is not raining or drizzling, low clouds and/or fog will be around keeping conditions gray and damp. With more clouds, an easterly flow, and increased chances for rain in a wedge, temperatures will be cooler than normal. 00Z guidance was 10F cooler than 12Z for Wednesday and Thursday Max temperatures, therefore followed suit. Afternoon temperatures along and east of the Blue Ridge should have a range from the mid 70s to lower 80s. Areas outside of the wedge, Richlands-Bluefield area may warm into the mid 80s. Overnight lows will remain warmer than normal with readings in the mid 60s to lower 70s. && .LONG TERM /SATURDAY THROUGH MONDAY/... As of 315 PM EDT Monday... Heights continue to rise heading into Friday, all while the surface ridge remains positioned just east of the area. However, by Friday afternoon, a decent shortwave trough will be moving through the Great Lakes region. Its associated trough axis and surface cold front will be approaching the region through the Ohio and Tennessee Valleys. This added energy will allow for better coverage of showers and storm in the western parts of the area by the late afternoon as compared Wednesday and Thursday. The cold front is progged to move into and through the region Saturday into Saturday night. Look for even better coverage of showers and storms. For our weather Sunday into Monday, and important question is how far south will the cold front be located. Will lean on the side of persistence that it will make it through the area, but not progress far enough not to be in close enough proximity to be factor in our sensible weather. Will continue with isolated to scattered mainly daytime showers and storms in our forecast, especially for the southern third of the region. Temperatures during this portion of the forecast will trend to warmer than normal through Saturday then cool off slightly by Monday. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... As of 745 AM EDT Tuesday... Remnant MCS/MCV drifting into the western part of the area in a dissipating stage, but still managing to hold together in the form of a circular area of showers. This will drift into southeast WV/southwest VA over the next few hours, then likely redevelop into more robust convection around midday, especially along and east of the Blue Ridge. Ceilings across the CWA are mostly VFR with the exception of the usual pockets of early morning dense fog. This will dissipate within the next couple of hours leaving extensive mid/high clouds in place. MVFR cigs may accompany TSRA activity later in the day, but much of the day should see VFR cigs and vsbys. Overnight, a wedge will develop and be enhanced by lingering precipitation and a stalled frontal boundary to our south encouraging overrunning. Cigs will begin to lower into the IFR and LIFR category as the night progresses from east to west. Thunderstorms will end, but showers and light rain, potentially even drizzle along and north of the U.S. 460 corridor can be expected overnight. Winds, light and variable through much of the TAF valid period with weak high pressure over the region. Winds will trend northeast after 00Z, and especially after 06Z as the wedge begins to develop across the region. Extended aviation discussion... As noted above, wedge development expected to begin overnight tonight and especially into Wednesday. Overrunning clouds and precipitation likely into Wednesday. Precipitation will tend to be more stratiform and potentially in the form of light rain showers or drizzle northern areas, perhaps scattered thunderstorms further south during the afternoon. Somewhat deeper moisture will return north by Thursday ahead of the next upstream cold front with better shra/tsra coverage espcly across the mountains Thursday afternoon and again Friday. Next weak cold front approaches Saturday with perhaps slightly better convective coverage by late in the day. Otherwise VFR conditions are expected for most of the time, with the exception being temporary sub-VFR conditions with any shower or thunderstorm, and during the night with patchy fog and stratus. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RAB NEAR TERM...MBS/RAB SHORT TERM...RCS LONG TERM...DS/RCS AVIATION...JH/MBS/RAB
Hazardous weather outlook, Aug 2, 5:13 AM EDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 513 AM EDT TUE AUG 2 2016 NCZ004>006-020-VAZ007-009>014-018>020-023-024-034-035-043>047-058- 059-WVZ042>044-507-508-031100- STOKES-ROCKINGHAM-CASWELL-YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- 513 AM EDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>003-018-019-VAZ015>017-022-032-033-031100- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GRAYSON-CARROLL-FLOYD-ROANOKE- PATRICK-FRANKLIN- 513 AM EDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SLOW MOVING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. IN AREAS OF HEAVIER AND PERSISTENT RAINFALL...LOCALIZED FLOODING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED WEDNESDAY. AREAS OF HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY NEAR THE BLUE RIDGE...WHICH COULD LEAD TO LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAB
In the hours before
Special weather statement, Aug 2, 12:40 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 PM EDT TUE AUG 2 2016
NCZ018-019-021745-
WILKES-WATAUGA-
1240 PM EDT TUE AUG 2 2016
...SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS WILL AFFECT WILKES
AND SOUTHEASTERN WATAUGA COUNTIES...
AT 1238 PM EDT...SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS
EXTENDED FROM STONE MOUNTAIN STATE PARK TO NEAR DARBY. THE STORMS
WERE NEARLY STATIONARY.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
WILKESBORO...
BOOMER...
MC GRADY...
AND WILBAR.
TORRENTIAL RAINFALL MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 3604 8140 3607 8141 3609 8146 3610 8151
3612 8155 3612 8167 3629 8140 3628 8137
3631 8136 3636 8129 3638 8122 3643 8117
3642 8113 3643 8108 3641 8104 3638 8103
3637 8098 3639 8098 3633 8087 3600 8130
TIME...MOT...LOC 1638Z 152DEG 1KT 3638 8106 3610 8155
MBSSpecial weather statement, Aug 2, 1:45 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT TUE AUG 2 2016
NCZ019-021830-
WILKES-
145 PM EDT TUE AUG 2 2016
...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHERN
WILKES COUNTY...
AT 144 PM EDT...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN EXTENDED
FROM NEAR NORTH WILKESBORO...THROUGH BOOMER...TO ELKVILLE. THE
STORMS WERE NEARLY STATIONARY.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
WILKESBORO...
BOOMER...
MORAVIAN FALLS...
AND WILKESBORO RESERVOIR.
TORRENTIAL RAINFALL MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 3602 8135 3604 8140 3605 8139 3607 8141
3607 8144 3609 8146 3620 8108 3607 8088
3606 8088 3605 8090 3606 8098 3603 8107
3604 8111 3604 8114 3603 8116 3604 8119
3603 8124 3600 8132
TIME...MOT...LOC 1744Z 310DEG 3KT 3614 8107 3604 8120 3607 8138
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:13 PM EDT | Special Weather Statement | RNK | Smyth | 32 min |
| Aug 2, 6:25 PM EDT | Special Weather Statement | RNK | Roanoke | 65 min |
| Aug 2, 6:32 PM EDT | Special Weather Statement | RNK | Halifax | 28 min |
| Aug 2, 7:36 PM EDT | Areal Flood Advisory | RNK | Craig | 3 hr |
| Aug 2, 7:59 PM EDT | Areal Flood Advisory | RNK | Pittsylvania | 6 hr |
| Aug 2, 12:40 PM EDT | Special Weather Statement | RNK | Wilkes | 65 min |
| Aug 2, 3:46 PM EDT | Special Weather Statement | RNK | Surry | 44 min |
| Aug 2, 4:23 PM EDT | Special Weather Statement | RNK | Stokes | 67 min |
| Aug 2, 4:52 PM EDT | Special Weather Statement | RNK | Rockingham | 53 min |
| Aug 2, 5:24 PM EDT | Areal Flood Advisory | RNK | Rockingham | 3 hr |
| Aug 2, 6:51 PM EDT | Special Weather Statement | RNK | Rockingham | 54 min |
| Aug 2, 7:28 PM EDT | Areal Flood Advisory | RNK | Rockingham | 3 hr |
| Aug 2, 6:01 PM EDT | Special Weather Statement | RNK | Monroe | 59 min |
Nearby
Special Weather Statements in North Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.